Decorative image

Side effects of radiotherapy

Read about the side effects of radiotherapy and how to cope with them.

Side effects tend to start a few days after the radiotherapy begins. They gradually get worse during the treatment. They can continue to get worse after your treatment ends. But they usually begin to improve after 1 or 2 weeks.

Everyone is different and the side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

Tell your doctor or nurse if you have diarrhoea. They can give you medicine to help. 

Drink at least 2.5 litres of fluid a day. This helps to keep you hydrated.

Ask your nurse about soothing creams to apply around your back passage (rectum). The skin in that area can get very sore and even break if you have severe diarrhoea.

Contact your doctor or nurse immediately if you have diarrhoea 4 or more times a day, or any diarrhoea at night.

If your bladder is affected, you have a feeling of always needing to go to the toilet (as with cystitis). It may also be painful when you do pass urine. Although you may not feel like it, it helps to drink plenty.

Talk to your radiotherapy doctor or nurse. They may want to test your urine just to make sure that there is no bladder infection making things worse.

After internal radiotherapy, you may have some bleeding from the vagina after the applicators are taken out. This should clear up within 48 hours (2 days).

Tell your radiotherapy doctor or nurse if the bleeding becomes heavy or goes on for longer than this.

Skin in the treatment area could become sore and red. This might include your vulva and back passage. 

Do not to put any lotions, powders or creams on the skin in the treatment area without checking first with your radiographer. These might make the soreness worse. Tell your radiographer if you have soreness. They can check the area and suggest how best to soothe and take care of skin.

The soreness usually goes away within 2 to 4 weeks of ending the treatment.

Your skin might also go red or darker in the treatment area. With external radiotherapy you might also get redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body. 

You are likely to feel very tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy.

After a while you may need to sleep after each radiotherapy session. Rest when you need to.

Tiredness can carry on for some weeks after treatment has finished. But it usually improves very gradually.

Various things can help you to reduce tiredness and cope with it, for example exercise. Some research has shown that taking gentle exercise can give you more energy. It is important to balance exercise with resting.

You might feel sick at times, although this is not common with radiotherapy to the pelvis area.

Let you treatment team know, you can have anti sickness medicines. It might help to take them about an hour before each treatment.

Long term side effects

Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue or might start some months or years later.  

Generally, radiotherapy can cause body tissues to become tighter and less elastic. Doctors call this fibrosis. This can have some lasting effects, depending on the part of the body being treated. For example. it can cause thickening of the skin in the treatment area. 

If you have not already had the menopause, your radiotherapy will cause an early menopause. The radiotherapy stops the production of sex hormones by the ovaries. The hormone levels start to fall from about 3 months after the start of treatment. It is still important to use effective contraception during this time. 

Your periods gradually stop and you get symptoms of the menopause. The symptoms may be more severe than after a natural menopause. You can take hormone replacement therapy (HRT) after treatment for cervical cancer. There are gels and creams available that can help with vaginal dryness.

If you have already had your menopause, your ovaries will have stopped working before your treatment. So the radiotherapy won't make as much difference to you.

After your treatment your vagina becomes narrower and less stretchy. You may also have vaginal dryness.

Radiotherapy can have long term effects on your vagina which can affect your sex life. It can make healthy tissues become stiffer and less stretchy. Doctors call this fibrosis, and it can shorten and narrow your vagina. Your doctor will have to do a physical examination of your vagina during your follow up appointments. If your vagina stiffens, the examination can be very uncomfortable.

Dilators

To try to prevent or minimise this, it is important to start using vaginal dilators after your course of radiotherapy treatment. If you do not use these, it can be difficult to have sex comfortably, or have your vagina examined.

Dilators are tubes or penis shaped objects, made of plastic or metal. They come in different sizes. You gently put the dilator into your vagina for 5 to 10 minutes about 3 times a week. This stretches the vagina and helps to stop it from narrowing. It is important not to force this. 

You could switch to a smaller size if you find it difficult to get the dilator in. You might find it easier with a water soluble lubricant such as Astroglide, Durex lube or KY jelly. You can use the dilator in the bath if you prefer. You can also use a moisturiser such as Replens which you use 2 or 3 times a week. 

If you find the dilator you have been using is getting a tighter fit, you may need to use it more often. You can talk to your doctor or nurse about this. You may have slight bleeding or spotting after using your dilator. This is normal.

However, it isn't normal to have heavy bleeding or pain. Contact your doctor or nurse If you have either of these.

You usually start using your dilator from anything between 2 and 8 weeks after your radiotherapy ends. This varies depending on your radiotherapy centre. Your doctor might advise you to use the dilators for 2 years or more, even if you are sexually active.

This is not a common side effect but sometimes one or both legs can swell if you have radiotherapy to the lymph nodes. This swelling is called lymphoedema. In advanced cervical cancer, the swelling is sometimes caused by the cancer, rather than treatment. 

Tell your specialist straight away if you think either of your legs are getting swollen. You will need to be assessed by a lymphoedema specialist. The sooner it is diagnosed, the easier lymphoedema is to treat.

You may have some permanent effects from your treatment. This doesn't happen to everyone. It's difficult to predict who is going to have a problem. 

After any type of radiotherapy for cancer of the cervix, you might find that you have to pass urine more often. The treatment can make the bladder less elastic. So it won't stretch as far and feels full sooner. You may also be more prone to urine infections.

You might have some permanent bowel effects from your treatment. This doesn't happen to everyone. It's difficult to predict whether you will be affected or not.

You may have loose, or more frequent, bowel motions. This is because the radiotherapy irritates the lining of the bowel. Tell your doctor if you are troubled by these side effects. You might be able to take medicine to firm up your bowel motions and make them less frequent.

In rare cases, radiotherapy can cause constipation, with pain, sickness and bloating. Contact your doctor if you have these symptoms. Your doctor needs to check your bowel for a possible blockage.

Occasionally, radiotherapy to the pelvis can cause bleeding, which will show up in your bowel movements or urine. This is usually caused by an increased growth of small blood vessels in that area after the treatment.

If you notice this, tell your doctor. Your doctor may call this problem telangiectasia (pronounced teel-an-gee-ek-tay-zee-a).

Last reviewed: 
05 Jul 2016
  • Cancer and Sexual Health
    R Rosen
    Springer Science & Business Media, April 2011

  • Cancer and its Management (6th edition)
    Tobias J and Hochhauser D
    Blackwell Publishing Ltd, 2010

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.